Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

June 18, 2017Madison County, North Carolina

NWS Morristown, TN issued this special weather statement at Jun 18, 2017, 4:21 PM EDT for Madison County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Jun 18, 2017, 5:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Madison County, NC

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS84 KMRX 182021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 18 2017
 
TNZ040>043-182100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
421 PM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles east of Newport, moving
northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Caney Branch, Del Rio, Camp Creek and Cedar Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
      3597 8277 3592 8282 3595 8285 3595 8290
      3593 8290 3593 8292 3588 8290 3587 8292
      3584 8292 3583 8293 3594 8309 3618 8288
      3608 8258
TIME...MOT...LOC 2021Z 219DEG 16KT 3596 8294 

$$

EJH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:06 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 18, 3:06 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
306 PM EDT Sun Jun 18 2017

.SHORT TERM (Tonight through Monday night)...
A line of storms moving east across Middle TN will present a
marginal threat of damaging winds to the Cumberland Plateau in the
next few hours. Some weakening of the line is expected to occur as
it moves into the TN Valley, but the HRRR is likely too quick to
dissipate it completely.

As a cold front and upper trough move into the Ohio Valley region
tonight, the SW low to midlevel flow increases and begins to advect
deep moisture into the area. PW values increase to near 2 inches
(over 90% of climatology) with deep, skinny CAPE profiles shown in
NAM and GFS soundings. Near saturation through the column continues
through Monday, for 12+ hours, and the slow-moving surface front
will be moving into our NW sections in the afternoon. Flooding will
be a concern with this pattern, particularly for SW VA and the
northern Cumberland Plateau where locally heavy rain may occur
today. The passage of the cold front and upper trough to our east
occurs Monday evening, but the NAM hangs the front across the NC
mountains and N GA through Monday night, so a chance PoP will be
maintained overnight for that area.

A Flash Flood Watch will be issued for the northern Cumberland
Plateau counties and SW VA counties that border KY. QPF amounts in
this area today through Monday will be in the 2-2.5 inch range.

.LONG TERM (Tuesday through Sunday)...
Much quieter start to the period with the cold front now to our
east. However, the front washes out just to our east and models
show a remnant boundary hanging in across the Carolinas through
the day on Tuesday. Due to the proximity of the boundary to our
area will have slight chance POPs across portions of the Southern
Valley and chance POPs into Southwest North Carolina. Elsewhere,
plenty of sunshine and dry conditions expected with highs in the
low to mid 80s, with highs only in the mid to upper 70s across
Southwest Virginia. Tuesday night lows will range from the upper
50s to lower 60s.

Wednesday looks like another dry and nice day with highs in the mid
80s but at this time our focus turns to tropical moisture coming
northward out of the gulf. Models haven't been handling this feature
too well but latest model runs show this system spreading moisture
northward into our are Wednesday night and moreso on Thursday. Will
reintroduce POPs areawide by Thursday afternoon with chance POPs
across southern areas and slight chance elsewhere. Thursday night
through Friday night is when models show this system moving through
our area as an incoming longwave trough helps to pull it further
northward. The upper-level longwave trough swinging through, behind
the Thu/Fri system, will keep high-end chance POPs in the forecast
for both Saturday and Sunday. Thursday through Sunday highs will
generally be in the 80s with lows in the 60s. So overall, dry start
to the period but increasing chances for showers and storms as the
period progresses. If the tropical moisture takes a different track
it will change our POPs quite a bit for late in the period, will
continue watching.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  82  66  86 /  70  90  50  20
Knoxville McGhee Tyson Airport, TN  70  80  65  84 /  80  90  50  10
Oak Ridge, TN                       71  80  63  85 /  80  90  40  10
Tri Cities Airport, TN              68  79  63  80 /  70  90  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch from midnight EDT tonight through Monday
     afternoon for Anderson-Campbell-Claiborne-Hancock-Morgan-
     Scott TN-Union.

VA...Flash Flood Watch from midnight EDT tonight through Monday
     afternoon for Lee-Wise.

&&

DGS
Hazardous weather outlook, Jun 18, 3:42 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
342 AM EDT Sun Jun 18 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
342 AM EDT Sun Jun 18 2017 /242 AM CDT Sun Jun 18 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Thunderstorms can be expected this afternoon and evening with
additional storms later tonight. Some of these storms may become
strong to severe, with damaging winds and to a lesser extent large
hail the main threats. Localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible into Monday as
well, with damaging winds and to a lesser extent large hail the
main threats. Very heavy rainfall will also be possible, which may
lead to flooding in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point from this afternoon
through Monday.

In the hours before

Special weather statement, Jun 18, 3:13 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT SUN JUN 18 2017

TNZ042-043-181945-
Northwest Greene TN-Southeast Greene TN-
313 PM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE COUNTY UNTIL 345
PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Greeneville, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Tusculum, Camp Creek, Chucky and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3608 8258 3606 8263 3607 8264 3606 8265
      3606 8266 3597 8290 3608 8301 3628 8274
      3616 8264 3615 8265 3614 8264 3614 8263
TIME...MOT...LOC 1912Z 236DEG 10KT 3605 8288

JLB
Special weather statement, Jun 18, 3:51 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
351 PM EDT SUN JUN 18 2017

TNZ040>043-182015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
351 PM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCKE AND SOUTHERN GREENE
COUNTIES UNTIL 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 7 miles east of Newport, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Newport, Parrottsville, Mosheim, Caney Branch, Del Rio,
Cedar Creek, Round Mountain and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 8300 3596 8320 3626 8295 3606 8266
      3600 8278 3598 8279 3597 8277 3592 8282
      3595 8285 3595 8290 3593 8290 3593 8292
      3588 8290 3587 8292 3585 8292
TIME...MOT...LOC 1951Z 221DEG 22KT 3596 8306

JLB
Special weather statement, Jun 18, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT SUN JUN 18 2017

TNZ017-046-VAZ006-008-182100-
Sullivan TN-Northwest Carter TN-Washington VA-Russell VA-
408 PM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...EAST
CENTRAL RUSSELL AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL
500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bristol Va, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Lindell, South
Holston Dam, Holston, Hilander Park, Emory-Meadow View, Rosedale and
Harr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8185 3660 8187 3658 8188 3657 8193
      3655 8193 3651 8199 3649 8197 3643 8203
      3653 8226 3699 8195 3694 8183 3692 8183
      3680 8171 3676 8169
TIME...MOT...LOC 2008Z 213DEG 25KT 3658 8204

EJH
Special weather statement, Jun 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 18 2017

TNZ040>043-182100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
421 PM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles east of Newport, moving
northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Caney Branch, Del Rio, Camp Creek and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
      3597 8277 3592 8282 3595 8285 3595 8290
      3593 8290 3593 8292 3588 8290 3587 8292
      3584 8292 3583 8293 3594 8309 3618 8288
      3608 8258
TIME...MOT...LOC 2021Z 219DEG 16KT 3596 8294

EJH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:13 PM EDTSpecial Weather StatementMRXGreene32 min
Jun 18, 3:16 PM EDTFlash Flood WatchMRXAnderson, Campbell, Claiborne, Hancock, Morgan, Scott and 1 more12 hr
Jun 18, 3:51 PM EDTSpecial Weather StatementMRXCocke, Greene24 min
Jun 18, 4:54 PM EDTSpecial Weather StatementMRXJohnson36 min
Jun 18, 4:08 PM EDTSpecial Weather StatementMRXWashington, City of Bristol52 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.